Alert archive / New York / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 86, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at May 24, 2000, 3:41 PM EDT for Sullivan County, New York; Pike County, Pennsylvania. It was in force for 64 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 24, 2000, 3:41 PM EDT (19:41 UTC)
- Expired
- May 24, 2000, 4:45 PM EDT
- In force
- 64 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
Counties Sullivan County, NY, Pike County, PA
The radar
The Binghamton radar (KBGM), 117 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 4:10 PM EDT | Thunderstorm Wind 52 E | Callicoon, NY | Trees and wires down from thunderstorm winds. |
| May 24, 4:30 PM EDT | Thunderstorm Wind 52 E | Monticello, NY | Trees and wires down from thunderstorm winds. |
| May 24, 4:40 PM EDT | Thunderstorm Wind 52 E | Grahamsville, NY | Trees and wires down from thunderstorm winds. |
| May 24, 4:45 PM EDT | Thunderstorm Wind 52 E | Wurtsboro, NY | Trees down from thunderstorm winds. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 516 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 188 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
199 WUUS51 KBGM 241943 SVRBGM NYC105-PAC103-242045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 341 PM EDT WED MAY 24 2000 THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PIKE COUNTY IN NORTHEAST PENNSYLVANIA. SULLIVAN COUNTY IN CENTRAL NEW YORK. * UNTIL 445 PM EDT. * AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS...ALONG A LINE EXTENDING FROM AFTON TO PLEASANT MOUNT TO DUPONT...MOVING SOUTHEAST AT 40 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... NARROWSBURG AND KIMBLES AROUND 405 PM EDT. CALLICOON AND COCHECTON AROUND 410 PM EDT. BARRYVILLE AND BEAVER BROOK AROUND 420 PM EDT. BETHEL AND BRISCOE AROUND 425 PM EDT. GLEN SPEY AND LIVINGSTON MANOR AROUND 430 PM EDT. ANDERSON AND DEBRUCE AROUND 435 PM EDT. ADEN AND BRADLEY AROUND 440 PM EDT. THIS IS A DANGEROUS STORM WITH DAMAGING WINDS AND LARGE HAIL. STAY INDOORS AWAY FROM WINDOWS. MORFORD/BRADY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:00 PM EDT, 41 minutes earlier.
Area forecast discussion, May 24, 3:00 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
300 PM EDT WED MAY 24 2000
WILL MAKE THIS SHORT AND SWEET WITH ONGOING WX.
UPPED POPS TO LKLY FOR TNT WITH ADDTNL S/WV COMING THRU TWDS 06Z AND
LINGERING INSTAB/MOIST. THINGS DRY OUT FOR TMRW THRU FRI WITH CYCLONIC
FLOW BUT NOT MUCH IN THE WAY OF A TRIGGER WITH MAIN S/WV ENERGY TO THE
N. GENERALLY P/SNY...P/CLDY...P/SNY THESE FCST PDS.
MOS TEMPS CLOSE AND ACCEPTABLE.
WRK ZNS OUT. FINALS OUT BY 4.
.BGM...FLASH FLOOD WATCH CONTS TNT FOR MUCH OF CNY AND PA ZNS 38/39.
SVR TSTM WATCH TIL 7 PM FOR CNY/NE PA.
JUREWICZIn the hours before
Special weather statement, May 24, 11:30 AM EDT, 4 hours 11 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-242100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 1130 AM EDT WED MAY 24 2000 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING IN CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA... UPPER LEVEL DISTURBANCES WILL COMBINE WITH A COLD FRONT TO BRING SCATTERED THUNDERSTORMS TO THE AREA THIS AFTERNOON AND EVENING. THUNDERSTORMS WILL LIKELY DEVELOP IN THE CENTRAL SOUTHERN TIER AND FINGER LAKES REGIONS OF NEW YORK AFTER 1 PM...THEN SPREAD ACROSS THE REMAINDER OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA DURING THE MID AND LATE AFTERNOON HOURS. ADDITIONAL STORMS MAY DEVELOP THIS EVENING. DAMAGING WINDS ARE POSSIBLE IN THE THUNDERSTORMS...IN ADDITION TO FREQUENT LIGHTNING AND TORRENTIAL DOWNPOURS. LOCALIZED FLOODING MAY ALSO CAUSE PROBLEMS LATER TODAY AND TONIGHT. IF YOU HAVE OUTDOOR PLANS THIS AFTERNOON OR EVENING...KEEP AN EYE TO THE SKY AND BE PREPARED TO SEEK QUICK SHELTER SHOULD STORMS APPROACH. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST UPDATES ON THIS SITUATION. INFORMATION CAN ALSO BE OBTAINED FROM THE BINGHAMTON NATIONAL WEATHER SERVICE WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM. JUREWICZ
Special weather statement, May 24, 1:06 PM EDT, 2 hours 35 minutes before
NYZ009-037-036-018-017-016-015-022-023-025-044-045-046-057-056-055- 024-PAZ038-039-040-NYZ062-PAZ048-044-043-047-242300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 106 PM EDT WED MAY 24 2000 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 700 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 700 PM EDT FOR THE FOLLOWING COUNTIES: ONEIDA NY... MADISON NY... ONONDAGA NY... CAYUGA NY... SENECA NY... YATES NY... STEUBEN NY... SCHUYLER NY... TOMPKINS NY... CORTLAND NY... CHENANGO NY... OTSEGO NY... DELAWARE NY... BROOME NY... TIOGA NY... CHEMUNG NY... BRADFORD PA... SUSQUEHANNA PA... WAYNE PA... SULLIVAN NY... PIKE PA... LACKAWANNA PA... WYOMING PA... LUZERNE PA... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD WATCH FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. TUNE TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN BINGHAMTON. ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM EDT.
Local storm report, May 24, 3:30 PM EDT, 11 minutes before
ZCZC ALBLSRBGM ALL
TTAA00 KBGM DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
330 PM EDT WED MAY 24 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0113 PM HORNELL NY WIND DAMAGE
05/24/00 STEUBEN TREE DOWN. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0245 PM CANTON PA WIND DAMAGE
05/24/00 BRADFORD TREES AND WIRES DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.
0300 PM TOWANDA PA WIND DAMAGE
05/24/00 BRADFORD NUMEROUS TREES DOWN. RT
187 AND RT 6 BLOCKED BY
DOWN TREES. REPORTED BY
EMERGENCY MANAGEMENT.
0315 PM DORRANCE PA 1.75 INCH HAIL
05/24/00 LUZERNE REPORTED BY STORM
SPOTTER.
0320 PM PORT DICKINSON NY WIND DAMAGE
05/24/00 BROOME TREE DOWN ON HOUSE.
REPORTED BY STORM
SPOTTER.
NNNNThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 12:41 PM EDT | Severe Thunderstorm Warning | BGM | Steuben | 64 min |
| May 24, 1:11 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Schuyler, Steuben, Yates | 79 min |
| May 24, 3:29 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 46 min |
| May 24, 7:46 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Onondaga | 44 min |
| May 24, 7:55 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 50 min |
| May 24, 2:14 PM EDT | Severe Thunderstorm Warning | BGM | Luzerne | 61 min |
| May 24, 2:23 PM EDT | Severe Thunderstorm Warning | BGM | Bradford | 67 min |
| May 24, 3:14 PM EDT | Severe Thunderstorm Warning | BGM | Luzerne | 31 min |
| May 24, 3:22 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Wyoming | 53 min |
Nearby
Severe Thunderstorm Warnings in New York, 2000Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.